Can the Covid-19 Vaccine Disrupt Our Menstrual Cycle? Maybe — But It’s Likely Nothing to Worry About

When I got the alert that COVID-19 vaccines were available to people 16 and over in Los Angeles, I booked the soonest available appointment. This was in late March, and by then I well understood that it’s normal for the vaccine (specifically the second dose, as required with Pfizer-BioNTech and Moderna) to trigger flu-like symptoms and other temporary ailments.

A few days of feeling achy and tired is nothing compared to the risk of getting infected with and spreading COVID-19, so I wasn’t at all worried. Months after my vaccination, I’m still not worried — but there is something I wish I’d known beforehand: The vaccine might (big emphasis on the word “might”) disrupt one’s menstrual cycle.

Women are taking to social media to share their stories

I got wind of the Covid-19 vax potentially affecting
menstruation on Twitter, where droves of women have been sharing stories about irregular menstruation after being fully vaccinated against Covid-19.

By the time I stumbled upon these tweets, I’d already received my second shot. Coincidentally, I got it on the first day of my period that month.

Typically, I have a very heavy first day and then a more regular to light flow in the days following. But after that second jab, my period was different. The next three days were heavier and more painful than usual. Then, on day four, the bleeding abruptly ended, whereas normally it would taper off. It returned a couple days later, heavy as ever, and then disappeared again.

The sudden change in my cycle alarmed me, not only because I’m always regular but because I’m trying to get pregnant. I diligently track my periods and an irregularity, though usually no cause for concern, could signal an underlying problem with my fertility. Not to mention it could throw off my whole ovulation schedule.

Is it mere chance or could the vaccine be causing disruptions to our menstrual cycles?

I brought this question to a few OB-GYNs, all of whom were grateful to explore this topic with me as it continues to generate conversation on social media.

“My 16-year-old daughter told me that these stories and questions are blowing up on Instagram,” said Dr. Frank Tu, a clinical associate professor at the University of Chicago who specializes in obstetrics and gynecology at NorthShore University. “It’s huge right now.”

We face a lack of scientific evidence — for now 

Though Tu and other OB-GYNs I consulted think there could be some correlation between the second vaccine and altered menstruation in some women, there’s no substantial scientific research yet available on the subject, so we’re still very much in the realm of anecdotal evidence.

“We don’t have good scientific research yet to know yet if the vaccine is directly affecting menstruation,” said Dr. Nora Doyle, OB-GYN specialist and the Kirk Kerkorian School of Medicine at UNLV’s assistant dean of student affairs.

Dr. Michael Tahery, an OB-GYN, urogynecologist and assistant professor of OB-GYN at the UCLA Geffen School of Medicine, concurred with Doyle, adding that we likely won’t know how much — or if at all — the Covid-19 vaccine affects menstruation for another few years. But so far “no studies in any of the OB-GYN literature indicate that there could be a problem,” Tahery said.

It could be our immune system hard at work

Dr. Tu hypothesized that the reason women may experience an unusual or skipped period after the second vaccine is because of the vaccine’s potency.

“Any vaccine so powerful that it triggers such a strong immune response has enormous effects on the body,” Tu said. “People talk about how, after the vaccine, they have fatigue and flu-like symptoms. If the vaccine causes that strong an effect, it should be able to affect uterine lining and endocrine levels, too.”

Dr. Doyle sees how the tremendous immune response, particularly spurred by the second vaccine, could disrupt a woman’s cycle — noting the complex relationship between a woman’s immune system and her menstrual cycle — but reasoned that there could be other causes for a weird or missed period after the Covid-19 vaccine.

Stress and other benign factors can play a role, too

“Certainly, a number of physical and mental stressors associated with the Covid-19 pandemic have affected everyone this past year, including women,” Doyle said. “To say that the vaccine alone is the sole perpetrator of menstrual irregularities is perhaps a pedestrian explanation of this multipart cause.”

And there are many other reasons for menstrual irregularity including, “weight gain, weight loss, diet, travel and even exercise,” Tahery said.

One wonky cycle is normal — but only one

There could be other serious reasons behind a funky cycle including uterine fibroids, endometriosis and polycystic ovary syndrome (PCOS), to name but a few. It’s important to know when to be concerned and when to let it go.

If you have one weird cycle after the vaccine, you can likely chalk it up to being no big deal — regardless of how slight our scientific understanding is at this point. If the irregularities continue past one cycle, or if you find yourself in extreme pain and/or losing a lot of blood, it’s time to consult your healthcare provider. But in any event, it’s too soon to point a finger at the vaccine, and even if the vaccine is to blame, its effects on menstruation appear to be temporary and harmless.

If you haven’t yet gotten the vaccine and have a history of heavy periods and intense discomfort while menstruating, Dr. Tu recommends scheduling your vaccine appointment so that the second jab happens right after your period ends.

“There’s so much vaccine available now that if you already have uncomfortable periods, try to schedule it,” Tu said. “Of course, don’t wait months and months but, if possible, do that. If you’re not having any menstrual problems, just get the vaccine as fast as you can.”

Find Covid-19 Vaccines Near You

Adblock test (Why?)

Powered by WPeMatico